On the existence and uniqueness of the maximum likelihood estimates of the parameters of Birnbaum–Saunders distribution based on Type-I, Type-II and hybrid censored samples

N. Balakrishnan*, Xiaojun Zhu

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

23 Citations (Scopus)

Abstract

The Birnbaum–Saunders (BS) distribution is a positively skewed distribution and is a common model for analysing lifetime data. In this paper, we discuss the existence and uniqueness of the maximum likelihood estimates (MLEs) of the parameters of BS distribution based on Type-I, Type-II and hybrid censored samples. The line of proof is based on the monotonicity property of the likelihood function. We then describe the numerical iterative procedure for determining the MLEs of the parameters, and point out briefly some recently developed simple methods of estimation in the case of Type-II censoring. Some graphical illustrations of the approach are given for three real data from the reliability literature. Finally, for illustrative purpose, we also present an example in which the MLEs do not exist.

Original languageEnglish
Pages (from-to)1013-1032
Number of pages20
JournalStatistics
Volume48
Issue number5
DOIs
Publication statusPublished - 1 Sept 2014
Externally publishedYes

Keywords

  • Birnbaum–Saunders distribution
  • Type-I censoring
  • Type-II censoring
  • existence
  • hybrid censoring
  • maximum likelihood estimate
  • uniqueness

Cite this